Wyoming, 2010

High Wind in Wyoming, April 28, 2010

April 28, 2010 · NWS RIW · 2 events in 2 counties and zones

A strong storm system and associated cold front brought high winds to the Lander Foothills and northern Johnson County. A NWS employee measured a 64 mph wind gust southwest of Lander.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong storm system and associated cold front brought high winds to the Lander Foothills and northern Johnson County. A NWS employee measured a 64 mph wind gust southwest of Lander. The ASOS at Johnson County Airport in Buffalo recorded gusts of 59 and 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 27, 7:05 PM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 27, 7:05 PM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
805 PM MDT TUE APR 27 2010

.UPDATE...

UPDATED HIGH WIND WATCHES TO HIGH WIND WARNINGS FOR LANDER
FOOTHILLS AND GREEN AND RATTLESNAKE MOUNTAINS. CORE OF 65+ KT SW
WIND AT H7 WILL CROSS SOUTH CENTRAL WY BETWEEN 03Z AND 12Z. BUFKIT
SOUNDINGS AND NAM12 CROSS SECTIONS INDICATE THAT MOUNTAIN WAVES
WILL BREAK IN THE LANDER FOOTHILLS DURING THIS TIME PERIOD WITH
WIND GUSTS EXCEEDING 60 MPH POSSIBLE. ALSO ISSUED A HIGH WIND
WARNING FOR THE EAST SLOPES OF THE WIND RIVER MOUNTAINS FROM 03Z
THROUGH 12Z WITH MODELS SHOWING STRONG H7/H5 SUBSIDENCE OVER THE
WIND RIVER MOUNTAINS AS WELL.

&&

.PREV DISCUSSION... /ISSUED 149 PM MDT TUE APR 27 2010/

.SHORT TERM...TONIGHT THROUGH FRIDAY

STRONG STORM SYSTEM COMING INTO THE PACNW ATTM WITH COLD FRONT
PUSHING ACROSS ERN OR AND WA. THIS SYSTEM WAS ANALYZED WITH -30C
AIR AT H5 BUT AS THE RIDGE BUILDS OVER THE ERN PACIFIC AND THE
STORM STRENGTHENS OVERNIGHT THE COLD CORE IS FORECAST BY THE GFS TO
DROP TO -32C. PRETTY IMPRESSIVE FOR LATE APRIL. THE APPROACHING
COLD FRONT SHOULD HAVE QUITE AN IMPACT AS THE THERMAL GRADIENT
SHOULD BE QUITE IMPRESSIVE. THE COMBINATION OF A 130KT JET STREAK
PASSING OVER AND SLIGHTLY TO THE SOUTH COMBINED WITH INCREASING QG
FRONTOGENESIS SHOULD PROVIDE FOR QUITE A BAROCLINIC BOUNDARY.
GENERALLY FOLLOWING THE GFS TODAY AND IT SHOWS AN IMPRESSIVE
FRONTAL BOUNDARY IMPACTING THE WEST THIS EVENING WITH A QUICK
QUARTER TO HALF AN INCH OF QPF. RAPIDLY INCREASING S TO SW WINDS
WITH THE APPROACH OF THE FRONT AND JET WILL PROVIDE FOR
STRENGTHENING WINDS AND A POTENTIAL HIGH WIND EVENT FOR THE LANDER
FOOTHILLS AND GREEN MTNS...RATTLESNAKE RANGE. EVEN EASTERN
SWEETWATER WILL HAVE TO BE WATCHED. THE CODY FOOTHILLS SIGNATURE
IS NOT AS STRONG AS YESTERDAY BUT WINDS MAY STILL BE BORDERLINE UP
THERE AND NEED TO BE WATCHED TONIGHT. OUT WEST...TEMPERATURES WILL
DROP RAPIDLY AFTER MIDNIGHT WITH RAIN CHANGING TO SNOW IN THE FAR
WEST VALLEYS BY MORNING. WINTER WEATHER ADVISORY WILL BE ISSUED
FOR THE NW MTNS STARTING AT 03Z AND AFTER 06Z FOR THE SWRN MTNS.
THE WRN VALLEYS WILL NEED TO BE WATCHED ANYTIME AFTER 09Z-10Z.
IT'S POSSIBLE WE'LL NEED ADVISORIES FOR THE JACKSON AND STAR
VALLEYS DURING THE DAY WEDNESDAY. AS THE FRONT PUSHES EAST OF THE
DIVIDE...A SWATH OF SHOWERS IS EXPECTED ALONG THE FRONT FOLLOWED
BY VEERING AND STRENGTHENING WINDS FOR THE CENTRAL BASINS. IT WILL
BE A RAW...WINDY DAY FOLLOWING THIS COLD FRONT WITH SHOWERS
DECREASING WITHIN A FEW HOURS AFTER FRONTAL PASSAGE. MOST AREAS
EAST OF THE DIVIDE SHOULD SEE AT LEAST A BRIEF PERIOD OF LIGHT
RAIN ...POSSIBLY MIXED WITH SNOW DURING ANY STRONG CONVECTIVE
SHOWERS. STRONG WEST WINDS WILL PREVAIL IN MANY AREAS DURING THE
DAY WEDNESDAY WITH THE RED DESERT BEING BORDERLINE HIGH WIND IN
SPOTS. IT LOOKS LIKE A COLD AND UNSETTLED REST OF THE SHORT TERM
PERIOD AS THE NRN LOW WHICH INITIALLY FORMS ON WEDNESDAY IS DRAWN
SWD AS MORE AND MORE ENERGY DIVES INTO THE BASE OF THE TROUGH OVER
THE NRN GREAT BASIN. THE ODDS OF PCPN WILL INCREASE AGAIN THURSDAY
INTO FRIDAY AS MOIST WRAPAROUND PCPN INCREASES AS THE LOW DROPS
SOUTH AND A SLY MOVG JET STREAK COMES INTO PLAY. HAVE BEGUN TO
INCREASE POPS DURING THIS PERIOD...ESPECIALLY ON FRIDAY. WINDS
WILL CONTINUE THROUGH THE PERIOD...ESPECIALLY IN THE N TO NW
FAVORED AREAS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
BELOW NORMAL TEMPERATURES EXPECTED TO CONTINUE THROUGH THE WEEKEND
ALONG WITH A CHANCE FOR RAIN AND SNOW SHOWERS.   A GRADUAL RETURN TO
MORE SEASONABLE TEMPERATURES EXPECTED EARLY NEXT WEEK WITH CONTINUED
UNSETTLED WEATHER.

MEDIUM-RANGE MODELS BEGIN THE PERIOD IN GOOD AGREEMENT WITH COLD
UPPER TROUGH OVER AREA FRIDAY AND SATURDAY WITH H7 MOIST CYCLONIC NW
FLOW OVER AREA BRINGING CHANCES FOR RAIN AND SNOW SHOWERS MAINLY
ACROSS THE NORTHERN TWO-THIRDS OF WYOMING.  HIGHS BOTH DAYS EXPECTED
TO BE IN THE 40S TO NEAR 50.  DIFFERENCES BECOME MORE APPARENT
BETWEEN GFS AND ECMWF OVER THE WEEKEND ACROSS THE PACIFIC WITH GFS
PUSHING SHARP TROUGH ACROSS THE CENTRAL PACIFIC...AMPLIFYING
DOWNSTREAM RIDGE OVER EASTERN PACIFIC WHICH LEADS TO
REINFORCEMENT/RETROGRESSION OF TROUGH ACROSS INTERIOR U.S.  ECMWF
DEVELOPS FLATTER FLOW ACROSS THE PACIFIC...SPLITTING ENERGY OVER
EASTERN PACIFIC RIDGE...LEADING TO DEAMPLIFICATION AND PROGRESSION
OF DOWNSTREAM TROUGH.  FORECAST WEIGHTED TOWARD THE LATTER ECMWF
SOLUTION WITH A SOMEWHAT MILDER WESTERLY FLOW PREVAILING EARLY NEXT
WEEK...BUT GIVEN THE HIGH DEGREE OF UNCERTAINTY...POPS WEIGHTED
HEAVILY TOWARD CLIMATOLOGY SUNDAY AND ONWARD.

AVIATION...
ISOLATED SHOWERS AND THE ASSOCIATED MVFR CONDITIONS WILL MOVE INTO
FAR WESTERN WY THIS EVENING...WITH ISOLATED THUNDERSTORMS POSSIBLE
THROUGH APPROX 06Z WEDNESDAY. SHOWERS WILL INCREASE IN COVERAGE BY
02Z WED OVER FAR WESTERN WY WITH SCATTERED MVFR CONDITIONS OCCURRING
IN THE MOUNTAINS. VERY STRONG WEST AND SOUTHWEST WIND WILL IMPACT
THE ALL TERMINALS THROUGH THE DAY WEDNESDAY...ESPECIALLY
KLND...WHERE A HIGH WIND WATCH IS IN EFFECT. A STRONG SURFACE COLD
FRONT WILL MOVE FROM WEST TO EAST THROUGH THE REGION TONIGHT AND WED
MORNING. THE FRONT WILL SPREAD WIDESPREAD MVFR CONDITIONS IN RAIN
AND MOUNTAIN SNOW FROM WEST TO EAST FROM APPROXIMATELY 08Z-14Z
WEDNESDAY. SNOW LEVELS WILL FALL TO VALLEY FLOORS BTWN 10-12Z WED.
EAST IF THE DIVIDE...STRONG WEST WIND ALONG WITH ISOLATED
SHOWERS/MVFR CONDITIONS ARE EXPECTED AROUND SUNRISE WEDNESDAY AS THE
STRONG SFC FRONT PLOWS EAST OF THE DIVIDE. THE STRONG WEST WIND WILL
CONTINUE THROUGH THE DAY.

FIRE WEATHER...
A VIGOROUS STORM SYSTEM WILL SWEEP ACROSS THE AREA TONIGHT INTO
WEDNESDAY. A STRONG COLD FRONT WITH PUSH RAPIDLY ACROSS THE AREA
AND WILL BE ACCOMPANIED BY STRONG TO VERY STRONG WINDS IN MOST
AREAS. SNOW WILL DEVELOP IN THE WESTERN MOUNTAINS TONIGHT WITH
RAIN SHOWERS SWITCHING OVER TO SNOW BY MORNING IN THE WESTERN
VALLEYS. THE FRONTAL SYSTEM WILL ALSO PRODUCE SHOWERS AND ISOLATED
THUNDERSTORMS AS IT SWEEPS EAST OF THE DIVIDE ON WEDNESDAY. A
COLD...WINDY AND UNSETTLED PERIOD WILL PREVAIL THE REMAINDER OF
THE WEEK.

&&

.AVIATION...

ISOLATED SHOWERS AND THE ASSOCIATED MVFR CONDITIONS WILL MOVE INTO
FAR WESTERN WY THIS EVENING...WITH ISOLATED THUNDERSTORMS POSSIBLE
THROUGH APPROX 06Z WEDNESDAY. SHOWERS WILL INCREASE IN COVERAGE BY
02Z WED OVER FAR WESTERN WY WITH SCATTERED MVFR CONDITIONS OCCURRING
IN THE MOUNTAINS. VERY STRONG WEST AND SOUTHWEST WIND WILL IMPACT
THE ALL TERMINALS THROUGH THE DAY WEDNESDAY...ESPECIALLY
KLND...WHERE A HIGH WIND WATCH IS IN EFFECT. A STRONG SURFACE COLD
FRONT WILL MOVE FROM WEST TO EAST THROUGH THE REGION TONIGHT AND WED
MORNING. THE FRONT WILL SPREAD WIDESPREAD MVFR CONDITIONS IN RAIN
AND MOUNTAIN SNOW FROM WEST TO EAST FROM APPROXIMATELY 08Z-14Z
WEDNESDAY. SNOW LEVELS WILL FALL TO VALLEY FLOORS BTWN 10-12Z WED.
EAST IF THE DIVIDE...STRONG WEST WIND ALONG WITH ISOLATED
SHOWERS/MVFR CONDITIONS ARE EXPECTED AROUND SUNRISE WEDNESDAY AS THE
STRONG SFC FRONT PLOWS EAST OF THE DIVIDE. THE STRONG WEST WIND WILL
CONTINUE THROUGH THE DAY.

&&

.FIRE WEATHER...

A VIGOROUS STORM SYSTEM WILL SWEEP ACROSS THE AREA TONIGHT INTO
WEDNESDAY. A STRONG COLD FRONT WITH PUSH RAPIDLY ACROSS THE AREA
AND WILL BE ACCOMPANIED BY STRONG TO VERY STRONG WINDS IN MOST
AREAS. SNOW WILL DEVELOP IN THE WESTERN MOUNTAINS TONIGHT WITH
RAIN SHOWERS SWITCHING OVER TO SNOW BY MORNING IN THE WESTERN
VALLEYS. THE FRONTAL SYSTEM WILL ALSO PRODUCE SHOWERS AND ISOLATED
THUNDERSTORMS AS IT SWEEPS EAST OF THE DIVIDE ON WEDNESDAY. A
COLD...WINDY AND UNSETTLED PERIOD WILL PREVAIL THE REMAINDER OF
THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MDT WEDNESDAY WYZ015-018-019.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
WEDNESDAY WYZ014-015-024.

WINTER WEATHER ADVISORY UNTIL 3 PM MDT WEDNESDAY WYZ001-012.

&&

UPDATE...SMITH
SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...CHURCH
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Apr 27, 7:10 PM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
810 PM MDT TUE APR 27 2010

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
810 PM MDT TUE APR 27 2010

...WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAIN TONIGHT AND
WEDNESDAY...

...HIGH WIND WARNING FOR THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS...LANDER FOOTHILLS...GREEN MOUNTAINS AND RATTLESNAKE RANGE
THROUGH SUNRISE WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT AND WEDNESDAY

VERY WINDY CONDITIONS...WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS OVER
60 MPH...ARE EXPECTED FROM THE LANDER FOOTHILLS...TO JEFFREY
CITY AND ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS TONIGHT.

A STRONG WEST TO SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS TO 45
MPH WILL OCCUR ACROSS CENTRAL AND SOUTHERN WYOMING LATE TONIGHT AND
WEDNESDAY.

SNOW WILL OCCUR IN THE WESTERN MOUNTAINS AND CONTINUE DURING MUCH OF
THE DAY WEDNESDAY. SNOWFALL AMOUNTS OF 5 TO 10 INCHES WILL OCCUR WITH
LOCALLY HIGHER AMOUNTS IN THE TETONS. THE SNOW WILL BE DRIVEN BY
STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL KEEP SNOW GOING IN THE MOUNTAINS
AT TIMES INTO THE UPCOMING WEEKEND WITH A CHANCE OF SNOW ACROSS THE
LOWER ELEVATIONS...ESPECIALLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
April 28, 12:46 AM MST
Where
Lander Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
April 28, 12:05 PM MST to 1:35 PM MST
Where
Northeast Johnson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222684, 222683.